Last week we published a feature titled "Smackdown," which tells a tragic tale of the region's heroin epidemic and the growing number of lives the drug has taken. Two of the central characters in our story died from overdoses, and one woman, Angela Halliday, has been charged with drug-induced homicide in each case.
In reporting the story, we were curious to know the physiological process of how heroin can completely shut down a body, to the point of death. We checked in with a few experts, including Kate Tansey, executive director of the St. Louis County Children's Service Fund. Tansey has hooked up with St. Louis County Police Chief Tim Fitch; Dan Duncan, with the National Council on Alcoholism and Drug Abuse; and Lt. Chuck Boschert, deputy commander of the Bureau of Drug Enforcement of St. Louis County. They've spent the last few months traveling to St. Louis County high schools to educate parents on the dangers of heroin and unveil a new PR campaign to counteract the epidemic, called not-even-once.com.
Here's what we learned.
After a person injects his or herself with heroin, which is a synthetic drug made from opium, the liquid travels through the body's bloodstream and into the brain's limbic system, which controls emotions and feelings of pleasure, explains Tanzey. The opiates bind to the brain's "mu" receptors, which, in normal situations, attach to the body's naturally produced endorphins. When the heroin floods these mu receptors, the body starts to metabolize morphine, which creates a warm, pleasant rush.
"It's like you're suddenly sinking down into a soft couch, and your eyes start to droop," one user tells Daily RFT.
During the process, says Tanzey, the morphine also infiltrates the spinal cord, which cuts off certain signals that the body delivers to the brain. The biggest danger occurs when the drug hits the body's autonomic system, which controls breathing.
As the heroin depresses the respiratory centers in the brain, the user's breathing begins to slow. Two things are occurring here: First, the morphine is relaxing the muscles, including the lung muscles. Second, the body finds it increasingly difficult to respond to the buildup of carbon dioxide.
"Normally when you're asleep and low on oxygen, there's a trigger that says you've got too much carbon dioxide, which tells you that you must breath," Laureen Marinetti, the chief forensic toxicologist with Ohio's Montgomery County Coroner's Office, tells Daily RFT. "But that trigger gets depressed by heroin and opiates, and the body's sensors don't realize that it's time to exhale to get rid of the bad gas and let the good gas in.
"The dangerous thing with opiates is you get tolerant to the euphoric effects, but you never get tolerant to the respiratory-depressant effects, and that's why so many people die from them," continues Marinetti.
The length of time it takes from the moment of injection to the time of death varies from user to user. Respiratory failure can occur immediately after an injection, but it can also occur hours later. Victims of fatal heroin overdoses are, in general, victims of hypoxia.
Users who overdose can sometimes be saved with a 911 call and a quick shot of Narcan, an opioid antagonist that blocks the mu receptors. Until paramedics arrive, says Marinetti, overdose victims must keep breathing. If other people are present, sometimes physical stimulation -- face-slapping, etc. -- can sustain a person's breathing. But, depending on the level of overdose, such actions are sometimes too little, too late.
Subscribe now to get the latest news delivered right to your inbox.